advertisement
Question
Posted by: Gesiggie | 2010/02/15

Cipralex and hair loss

I have been on Cipralex (5mg at night) and Aterax for the past 3 weeks. The Psyco-doc did a bloodtest and my " seritonin"  levels came back as being normal!

He is treating me for depression (some other doc discovered that my CORTISOL levels were LOW (155) and I even had a ACTH stimulation test done, but that was normal). I have had a lot of operations (c-section, hysterectomy, gallbladder, heart surgery) in the past 5 years. I am 34 years old. The doc believes that is why I am depressed.

I don' t have an apitite, no sexdrive, I can not sleep, always tired, suicidal thoughts most of the time.

For the past few weeks I noticed HAIR LOSS and that is freaking me out! I am now at the point of weaning myself off from the Cipralex. I don' t feel a change in anyway, so why am I on it???

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I don't understand this at all - are you actually seeing a qualified specialist psychiatrist ? Blood tests for serotonin are not done or recognized as useful in managing depression, not at all. A tiny dose of Cipralex at night is not a great treatment for Depression, and Aterax is a very very very old NON-psychiatric drug, with no proved benefits in any psychiatric disorder, but is very sedative and may calm someone who is anxious or agitated. It should not help depression at all.
Psychiaric diagnoses are made by a skilled VERBAL assessment, and not by blood tests.
I do not understand why so many docs are prescriin Cipralex, when there are so many effective antidepressants to chose from. 5 mg a day is a VERY low dose, and not enough to poperly treat a depression - presumably your doc has intended to increase to dose to an effective level soon ; don't asume that your depression won't respond just because you don't feel noticeably better on such a low dose. I haven't come acros hair loss as a side-effect, especially at this dose, but there are many causes of hair loss.
Your condition is concerning, especially the suicidal thoughts, and deserves good treatment with medication and psychotherapy.
Maybe it would be wise to get a second opinion, a re-assessment independently by a different consultant specalist psychiatrist, and then discuss those findings and potential treatment with him / her.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

6
Our users say:
Posted by: jay | 2010/04/02

Ps: Spelling error. I only took it for 5 days and I have been off it for a month,

J

Reply to jay
Posted by: Jay | 2010/04/02

Hi there
Quick question.
I took cipralex for 5 days. In that 5 days I noticed A LOT of shedding of my hair. It was falling out at the root and about a 1.5cm area of the hair just at the root was colourless and grey before it slowley faded into my brown hair color.
Its been 1month of cipralex and im stll shedding but not so much. I read about telogen effluvium, they say hair shedding brought on by meds, Is this Plausable? AFter 5days?
Thnx so much
I am 24-no hairloss in family have very thick hair
J

Reply to Jay
Posted by: Miss Blue | 2010/02/16

I must say that I have been on cipralex for a few months as well. No hairloss at all. Although I must say that Cipralex makes me tired. I switched from taking it in the morning to nights as I was feeling so tired.

Reply to Miss Blue
Posted by: Purple | 2010/02/15

I' ve been on cipralex for about 8 months now and I' m not losing any hair. I don' t remember seeing hiar loss on the list of side effects either.

About two years ago I worked in a horrendously stressful job which I hated. My hair started to fall out so that I went from really thick hair to thin scraggly hair. Since I changed jobs sorted out some other problems, the hairloss has stopped.

One of the side effects of cipralex is that it keeps you awake - so rather take it in the morning, or latest about 5pm

Reply to Purple
Posted by: Bipo-girl | 2010/02/15

Gesiggie, as someone who has been on Cipralex and other meds for a few years, 3 weeks is not enough to decide whether or not it' s working for you. I believe (based on no medical experience whatsoever, but only by my own experience) that your body isn' t used to this new " chemical"  in its system and thats why you' re not feeling better and why you feel a bit worse. It usually is like that and for the first 6 weeks you generally feel a bit worse, before feeling better. I don' t think that Hair Loss after 3 weeks could be an effect from cipralex,but it could be from the stress you have surrounding everything thats happening to you now. I think that a lot of your symptoms are from stress. But thats only my opinion, based on my experiences. I think you should give the meds at least 3 months before judging it.

Reply to Bipo-girl
Posted by: cybershrink | 2010/02/15

I don't understand this at all - are you actually seeing a qualified specialist psychiatrist ? Blood tests for serotonin are not done or recognized as useful in managing depression, not at all. A tiny dose of Cipralex at night is not a great treatment for Depression, and Aterax is a very very very old NON-psychiatric drug, with no proved benefits in any psychiatric disorder, but is very sedative and may calm someone who is anxious or agitated. It should not help depression at all.
Psychiaric diagnoses are made by a skilled VERBAL assessment, and not by blood tests.
I do not understand why so many docs are prescriin Cipralex, when there are so many effective antidepressants to chose from. 5 mg a day is a VERY low dose, and not enough to poperly treat a depression - presumably your doc has intended to increase to dose to an effective level soon ; don't asume that your depression won't respond just because you don't feel noticeably better on such a low dose. I haven't come acros hair loss as a side-effect, especially at this dose, but there are many causes of hair loss.
Your condition is concerning, especially the suicidal thoughts, and deserves good treatment with medication and psychotherapy.
Maybe it would be wise to get a second opinion, a re-assessment independently by a different consultant specalist psychiatrist, and then discuss those findings and potential treatment with him / her.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement